Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 60, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 1, 2005, 6:14 PM EDT for Stanly County, North Carolina. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2005, 6:14 PM EDT (22:14 UTC)
- Expired
- Jul 1, 2005, 7:07 PM EDT
- In force
- 53 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Stanly County, NC
The radar
The Columbia radar (KCAE), 163 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:25 PM EDT | TSTM WND DMG | Oakboro, NC | TREES DOWN IN AND AROUND CITY |
| Jul 1, 6:55 PM EDT | TSTM WND DMG | Albemarle, NC | THREE LARGE TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 012214
SVRRAH
NCC167-012300-
/O.NEW.KRAH.SV.W.0060.050701T2214Z-050701T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT FRI JUL 1 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STANLY COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 700 PM EDT
* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER STANFIELD...OR ABOUT 14 MILES SOUTHWEST OF
ALBEMARLE. MOVING EAST AT 10 MPH. PENNY SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
OAKBORO...
ENDY...
AQUADALE...
ALBEMARLE...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3517 8020 3516 8022 3521 8026 3516 8040
3516 8046 3518 8049 3539 8037 3545 8023
3537 8006 3529 8011 3518 8013 3515 8016
$$
WSS/GIH3 follow-up statements
000
WWUS52 KRAH 012227
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT FRI JUL 1 2005
NCC167-012300-
/O.CON.KRAH.SV.W.0060.000000T0000Z-050701T2300Z/
STANLY NC-
626 PM EDT FRI JUL 1 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR
STANLY COUNTY...
AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR OAKBORO...OR ABOUT
11 MILES SOUTHWEST OF ALBEMARLE...MOVING EAST AT 10 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... PLYLER...ENDY...NEW
LONDON...AQUADALE...ALBEMARLE...AUSTIN MILLS AND PORTER.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3517 8020 3516 8022 3521 8026 3516 8040
3516 8046 3518 8049 3539 8037 3545 8023
3537 8006 3529 8011 3518 8013 3515 8016
$$
WSS000
WWUS52 KRAH 012247
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
647 PM EDT FRI JUL 1 2005
NCC167-012300-
/O.CON.KRAH.SV.W.0060.000000T0000Z-050701T2300Z/
STANLY NC-
647 PM EDT FRI JUL 1 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR
STANLY COUNTY...
AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR ENDY...OR ABOUT 6
MILES SOUTHWEST OF ALBEMARLE...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... PLYLER...PORTER...
AUSTIN MILLS AND NEW LONDON.
THIS STORM WAS ALSO PRODUCING TORRENTIAL DOWNPOURS AND NEARLY
CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES.
LAT...LON 3517 8020 3516 8022 3521 8026 3516 8040
3516 8046 3518 8049 3539 8037 3545 8023
3537 8006 3529 8011 3518 8013 3515 8016
$$
WSS000
WWUS52 KRAH 012307
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT FRI JUL 1 2005
NCC167-012316-
/O.EXP.KRAH.SV.W.0060.000000T0000Z-050701T2300Z/
STANLY NC-
706 PM EDT FRI JUL 1 2005
...THE SEVERE THUNDERSTORM WARNING FOR STANLY COUNTY EXPIRED AT 700
PM EDT...
THE STORM IS NO LONGER CAPABLE OF PRODUCING DAMAGING WINDS BUT IS
STILL PRODUCING TORRENTIAL DOWNPOURS AND DANGEROUS LIGHTNING STRIKES.
LAT...LON 3517 8020 3516 8022 3521 8026 3516 8040
3516 8046 3518 8049 3539 8037 3545 8023
3537 8006 3529 8011 3518 8013 3515 8016
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:20 PM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 1, 1:20 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 120 PM EDT FRI JUL 1 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)... THIS EVNG-TNGT...STRONG INSTABILITY AND CONFLUENT LOW LEVEL FLOW INTO A PIEDMONT TROUGH SHOULD SUPPORT SCATTERED TSTMS ACROSS CENTRAL NC...MAINLY BEFORE MIDNIGHT. AN APPROACHING COLD FRONT WILL KEEP AT LEAST A SLIGHT CHANCE AFTER MIDNIGHT AS WELL. SHORT RANGE MODELS RUC...ETA12...AND WRF SHOW GREATEST COVERAGE TOWARD THE S AND E. CONSENSUS LOWS 70-75. PATCHY FOG IS POSSIBLE OVERNIGHT IN THE WAKE OF HEAVIER TSTMS. SAT...IT APPEARS THE COLD FRONT WILL STALL IN THE AREA WITH WEAK FLOW...SURFACE AND ALOFT...AND A MODERATELY MOIST UNSTABLE AIRMASS. WEAK PERTURBATIONS IN THE FLOW WILL HELP KICK OFF SHOWERS AND TSTMS UNDER VARIABLY OR MOSTLY CLOUDY SKIES. HUMIDITY IS LIKELY TO REMAIN HIGH BUT TEMPERATURE RISE SHOULD BE LIMITED BY CLOUD COVER. CONSENSUS HIGHS 87-92. SAT NGT-SUN...MODELS SUGGEST A MORE STABLE CONDITION WITH SURFACE TO 850 FLOW OUT OF HIGH PRESSURE NEAR NEW ENGLAND...BUT MOISTURE AND PERTURBATIONS ALOFT CONTINUE A THREAT FOR SHOWERS UNDER VARIABLY OR MOSTLY CLOUDY SKIES. CONSENSUS LOWS 68-71 AND HIGHS 80-85. SUN NGT-INDEPENDENCE DAY...RIDGING ALOFT SHOULD HELP DRY AND FURTHER STABILIZE THE AIRMASS. LOW LEVEL AIR TRANSPORT CONTINUES OUT OF HIGH PRESSURE OFF NEW ENGLAND TO MAINTAIN MODERATE DAYTIME TEMPERATURES IN THE 80S AND DEWPOINTS IN THE 60S UNDER PARTLY CLOUDY SKIES. -RFG && .LONG TERM (MONDAY NIGHT THROUGH FRIDAY)... MEDIUM RANGE GUIDANCE IN DECENT AGREEMENT THROUGH PERIOD. SE U.S. MID/UPPER LEVEL RIDGE FLATTENS TUE INTO WED AS NORTHERN STREAM SYSTEM CROSSES GREAT LAKES INTO EASTERN OH VALLEY. ASSOCIATED SURFACE FRONT WILL APPROACH/CROSS CENTRAL NC LATE TUE INTO EARLY WED. BOUNDARY SLOWS/STALLS NEAR OR JUST S OF REGION WHILE BASE OF L/W TROUGH SETTLES OVER AREA. THIS COULD LEAD TO A UNSETTLED WEATHER REGIME THU INTO FRI. WHILE GO WITH SMALL CHANCE POPS FOR NOW AND SEE IF MODEL MAINTAIN CONTINUITY. TEMPS SHOULD AVERAGE CLOSE TO NORMAL THROUGH PERIOD. POTENTIAL FOR MAX TEMPS TO BE A CATEGORY COOLER THU INTO FRI IF MORE CLOUDS/CONVECTION OCCURS THAN CURRENTLY EXPECTED. -WSS && .AVIATION... MAINLY VFR CONDITIONS EXPECTED THROUGH 18Z SAT. THERE WILL BE A FEW HOURS OF MVFR/IFR CONDITIONS LATE THIS AFTERNOON AND THIS EVENING AS SURFACE BOUNDARY APPROACHES. THIS FEATURE WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS CENTRAL NC LATE THIS AFTERNOON AND THIS EVENING. FREQUENT LIGHTNING STRIKES...HEAVY DOWNPOURS AND WIND GUSTS UP TO 40 KTS WILL ACCOMPANY THE STRONGER STORMS. APPEARS GREATEST THREAT FOR SCATTERED CONVECTION WILL BE BETWEEN 22Z FRI-02Z SAT. -WSS/TDP && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...WSS AVIATION...WSS/TDP
Hazardous weather outlook, Jul 1, 5:03 AM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 503 AM EDT FRI JUL 1 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-020915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 503 AM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS UP TO 60 MPH AND HAIL OF PENNY SIZE OR LARGER. THE THREAT OF SEVERE STORMS IS MOST LIKELY FROM AROUND 5PM THROUGH ABOUT 10 PM. ADDITIONALLY, THE COMBINATION HOT AFTERNOON TEMPERATURES IN THE LOWER AND MID 90S ALONG WITH HIGH HUMIDITIES WILL CREATE INDEX VALUES BETWEEN 100 AND 105 DEGREES MAINLY BETWEEN 1PM AND 7PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING HOURS MAINLY FROM 5PM THROUGH 10 PM. RA
In the hours before
Special weather statement, Jul 1, 4:43 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 443 PM EDT FRI JUL 1 2005 NCZ021-012145- FORSYTH- INCLUDING THE CITY OF...WINSTON-SALEM 443 PM EDT FRI JUL 1 2005 ...A STRONG STORM IS HEADING INTO WINSTON-SALEM... A STRONG THUNDERSTORM WILL MOVE TO THE SOUTHEAST THROUGH FORSYTH COUNTY THROUGH 6 PM. LOCATIONS LIKELY TO SEE HEAVY DOWNPOURS AND FREQUENT DEADLY LIGHTNING INCLUDE PFAFFTOWN... WINSTON-SALEM... AND KERNERSVILLE. SMALL HAIL AND WIND GUSTS UP TO 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM. THE HEAVY RAIN MAY DUMP A HALF INCH OF RAIN IN LESS THAN 20 MINUTES... SO MOTORISTS SHOULD WATCH FOR POSSIBLE STREET FLOODING... ESPECIALLY IN URBAN AREAS. GIH
Special weather statement, Jul 1, 5:29 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 529 PM EDT FRI JUL 1 2005 NCZ073-074-083-084-012300- STANLY-MONTGOMERY-ANSON-RICHMOND- INCLUDING THE CITIES OF...ALBEMARLE...TROY...WADESBORO... ROCKINGHAM 529 PM EDT FRI JUL 1 2005 ...STRONG THUNDERSTORMS MOVING INTO THE SOUTHERN PIEDMONT... STRONG THUNDERSTORMS WILL MOVE SLOWLY EAST NORTHEAST ACROSS STANLY...ANSON...MONTGOMERY AND RICHMOND COUNTIES THROUGH 7 PM. THE STORMS WILL PRODUCE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES...VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH. RAINFALL AMOUNTS BETWEEN ONE TO TWO INCHES IN LESS THAN AN HOUR WILL OCCUR. THIS WILL RESULT IN EXTENSIVE PONDING OF WATER ON ROADWAYS. DUE TO THE DANGEROUS LIGHTNING...UNPLUG APPLIANCES AND REFRAIN FROM USING THE PHONE UNLESS IT IS AN EMERGENCY. WSS
Special weather statement, Jul 1, 5:34 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 534 PM EDT FRI JUL 1 2005 NCZ022-012245- GUILFORD- INCLUDING THE CITIES OF...GREENSBORO...HIGH POINT 534 PM EDT FRI JUL 1 2005 ...A STRONG STORM WITH HEAVY RAIN IS HEADING TOWARD GREENSBORO... A STRONG THUNDERSTORM WILL MOVE TO THE EAST-SOUTHEAST THROUGH GUILFORD COUNTY THROUGH 7 PM. LOCATIONS LIKELY TO SEE HEAVY DOWNPOURS AND FREQUENT DEADLY LIGHTNING INCLUDE THE NORTHERN END OF HIGH POINT... THE PIEDMONT TRIAD AIRPORT... THE CITY OF GREENSBORO... AND INTERSTATE 40. SMALL HAIL AND WIND GUSTS UP TO 30 TO 40 MPH ARE LIKELY WITH THIS STORM. THE HEAVY RAIN MAY DUMP A HALF INCH OF RAIN IN LESS THAN 20 MINUTES... SO MOTORISTS SHOULD WATCH FOR POSSIBLE STREET FLOODING... ESPECIALLY IN URBAN AREAS INCLUDING INTERSTATE 40. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:02 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 40 min |
| Jul 1, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 32 min |
| Jul 1, 6:49 PM EDT | Flash Flood Warning | RAH | Stanly | 116 min |
| Jul 1, 7:17 PM EDT | Flash Flood Warning | RAH | Anson | 118 min |
| Jul 1, 7:18 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 42 min |
| Jul 1, 7:55 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.